How To Deal With Ultram Withdrawal?

A question about addiction to Ultram (tramadol).  I see tramadol addiction now and then;  usually by the time the person seeks my help he/she has had a few seizures from taking too much of the drug:

I saw your web page and was reading up on these drugs.  My sister is “addicted” to Ultram/Ultracet for about five years now.  She had tried to quit but said after trying several times and going into withdrawals, she would rather stand  in a puddle and get electrocuted – it would be less painful, so she just stays addicted.  I was wondering if the drugs Subutex and Suboxone would be of help here being that Ultram and Ultracet are not opioids.  If they cannot be of help – what would you suggest?

Thank you for any help you can provide.

XXXX

My Response:

Hi XXXX,

I don’t have a certain answer, but I’ll give you my best guess on the issue based on the known science.  Ultram does have effects at mu opiate receptors similar to other opioids, but those effects are only a small portion of what Ultram does.  The main pain-blocking effects of Ultram come from a poorly-understood interaction with brain serotonin systems.  There is withdrawal from serotonin drugs as well as from opiates—paroxetine withdrawal is horrible for some people, for example.  Your sister may be going through both types of withdrawal when she stops Ultram.

Many people think that physical withdrawal is what keeps them addicted.  That is usually not the case— people eventually will get desperate enough to go through the physical withdrawal, but to their frustration find that they relapse as soon as they start to feel better.   So I never say what I am about to say:   in your sister’s case, given the fact that tramadol is only mildly reinforcing, and given the fact that the withdrawal is particularly miserable, PERHAPS she would be able to stay off it if she could get through the withdrawals.  Perhaps.  It may be, though, that after getting off tramadol, she will go on to get addicted to something else, like a full opiate agonist.

Taking all of this into account…. I would suggest approaching the withdrawals from two perspectives.  To cover the serotonin withdrawal, replace the Ultram with a different serotonin reuptake blocker, specifically Prozac (fluoxetine).  Replacing the serotonin effect of Ultram will be tricky—if you just add Prozac you will risk causing serotonin syndrome, a not-uncommon result of combining an SSRI and Ultram.  I would add the Prozac a day or two before stopping the Ultram.  Somewhere down the line she can just stop the Prozac—which then tapers itself over weeks.  This is, by the way, a common technique to get a person off Paxil, which has a very short half-life.

I must add here that I am assuming that all of these things will be done under close medical supervision. Serotonin syndrome, or Ultram alone, can sometimes cause seizures; there are risks to seizures alone, but they become much more dangerous when they occur suddenly while a person is driving on a highway. These are just general ideas that may or may not be appropriate depending on your sister’s specific history and health status.

The prior considerations were concerned with the serotonin effects of Ultram. As for the opiate effects, a big decision must be made.  Suboxone puts addiction into remission, but doesn’t cure addiction.  There is a lot of silliness on the internet about Suboxone, mostly because of confusion on this issue.  The people who complain that they are ‘stuck on Suboxone’ miss the point of what Suboxone does.   Opiate addiction is a life-long condition that eventually destroys a person; Suboxone prevents that destruction by removing the obsession to use.  But there is no cure for addiction; if people stop Suboxone, they tend to relapse—unless they go through 12-step based treatment or get involved with meetings.   So to handle the opiate half of the withdrawals your sister would have a choice; she could take immodium and clonidine to reduce the opiate withdrawal symptoms, planning on becoming completely clean… or she could go on Suboxone to handle the opiate withdrawal symptoms—- and plan to be on Suboxone for a long time.

Given the significant risk that your sister will move on to become addicted to opiate agonists, or that she will end up taking Suboxone for a long time, perhaps best treatment would be for her to go into detox, get off everything, and then do residential treatment.  She would then have to keep attending meetings—indefinitely—or risk relapse.

Addiction to anything stinks, but there is a better life available.  Unfortunately, ‘better’ is often not good enough for many people, and so they complain that they can’t get back to life without using, without meetings, and without Suboxone.  They blame Suboxone on the message boards, writing ‘I can’t get of Suboxone!’ But it isn’t the fault of Suboxone! These poor misguided people then lose track of what the REAL problem is—their underlying opiate addiction!—and end up using again, usually worse than they were using before. It is hard particularly for younger people to accept the fact that their drug use has permanent consequences. But unfortunately addiction affects parts of the brain that are involved in memory;  when people ask why they can’t just get over their addiction, I ask them if they could just ‘forget’ the names of their children– even if they REALLY wanted to?  Or I’ll point out– even if they haven’t been to the home where they grew up for 20 years, if I took them to it now, they could probably point out where their bedroom was! As a friend in treatment used to say, there are some things that one sees that cannot be ‘unseen’—and there are some life experiences that cannot be forgotten, no matter how much we try to forget.

SD

SuboxoneTalkZone.com